Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS El Paso, TX

July 26, 2020Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 26, 2020, 12:20 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 12:20 PM MDT (18:20 UTC)
Expired
Jul 26, 2020, 3:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

486 
WGUS54 KEPZ 261820
FFWEPZ
NMC035-262130-
/O.NEW.KEPZ.FF.W.0003.200726T1820Z-200726T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
1220 PM MDT Sun Jul 26 2020

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Soldier Canyon Burn Area in...
  Northern Otero County in south central New Mexico...

* Until 330 PM MDT.

* At 1219 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Soldier Canyon Burn Area. Between 0.4 and 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Soldier Canyon...North Fork Tularosa Creek...and 
portions of Tularosa Creek. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Soldier Canyon Burn Area.

  SOURCE...Doppler radar.

  IMPACT...Flooding of areas in and around the Soldier Canyon
           Burn Area.

* Some locations that will experience flash flooding include...
  Mescalero and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3320 10571 3316 10574 3316 10576 3315 10577
      3315 10583 3317 10583 3317 10578 3320 10577

FLASH FLOOD...RADAR INDICATED

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:51 AM MDT, 29 minutes earlier.

Area forecast discussion, Jul 26, 11:51 AM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1151 AM MDT Sun Jul 26 2020

.AVIATION...18Z TAF CYCLE
Shower and thunderstorm chances are possible once again this
afternoon/evening. However, the best chances for rain will be
west of the Rio Grande River, affecting KTCS and KDMN after 21Z.
There is less confidence in storm coverage near KLRU and KELP.
Ceilings will remain in VFR conditions, with brief 1-3SM VIS and
lowering CIGS to MVFR/IFR conditions around storms. Wind gusts
approaching 40 KTs will be possible with the strongest storms.
Otherwise wind at 100to 150 at 5 to 15KTs this afternoon. Storm
activity will move out of the region between 3 and 6Z. Then, VFR
conditions and wind less than 10 knots through the morning.

&&

.PREV DISCUSSION...337 AM MDT Sun Jul 26 2020...

.SYNOPSIS...
Tropical moisture will continue over our area today with some
heavy rain and local flooding still possible, especially west of
the Rio Grande Valley. The upper high over the southern Plains
will begin moving toward the area tonight, bringing in some
slightly drier air. This drying will continue on Monday and
Tuesday, with a chance of thunderstorms limited mainly to the
mountains. As the high moves to our west, even drier air will move
in with the north flow Wednesday and Thursday, with just a slight
chance of thunderstorms for the mountains. Temperatures will also
climb back above normal Wednesday into the weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Not much change in the overall pattern. Deepest moisture will scoot
to the west this afternoon with lower PWAT airmass mixing across
eastern areas. As such, the most efficient rain producing scattered
thunderstorms will be within this region, roughly west of the Rio
Grande but more focused across Luna, Hidalgo county, and the Gila
Region including the Black Range (and adjacent foothills). Flooding
concerns will be possible with any storms that do develop and train
over similar geographic areas and regions that remain saturated from
rains over the past few days (e.g. area mountains and southwest NM
mainly). In addition, isolated gusty winds will be a secondary
threat. Storms will be isolated across eastern areas except for the
Sacramento mountains, but will still pose a gusty wind and heavy
rain threat. High temperatures will be near to around 5 degrees
below seasonal averages.

Thunderstorms continue through the evening/early overnight hours
with isolated to scattered showers continuing thereafter, but likely
not much after Midnight, or at least not much of consequence.
Another seasonable night with lingering/diminishing cloud cover is
expected through the predawn hours.

&&

.LONG TERM...Monday through Saturday...
Models continue to show a break in the monsoon moisture over our
area as the upper high, which has been over the southern Plains
the past several days, moves over New Mexico. This will shut off
the tropical tap. Moisture parameters diminish some Monday and
Tuesday-PWs down to around 0.9-1.1" and dewpoints down around
50-55. Expect mountains to still see isolated thunderstorms, with
a slight chance elsewhere each evening. Both GFS/ECMWF show
remains of moisture plume drifting south back over area Tuesday,
so POPs could be a bit higher.

Wednesday and Thursday...upper high is back over Arizona with
attendant northerly flow over the CWA. This brings in even drier
air from the Great Basin and Inter-Mountain West. PWs will fall to
around 0.7-1.0". Kept a slight chance in for the mountains and
left them out for elsewhere. Temperatures will also climb back
above normal, with the lowlands hitting or surpassing the century
mark.

Friday and Saturday...GFS, and the ECMWF to a lesser extent show,
both show considerable convection forming along the Front Range of
Colorado and northern New Mexico, with the resultant moisture and
convection sliding down into our area both evenings.

Looking out further...models continue to show upper high remaining
to our west-northwest. This isn't a great monsoon moisture pattern
but at least it still offers some chance of thunderstorms as upper
disturbances and some moisture tend to come down in the northerly
flow.

&&

&&

.FIRE WEATHER...
Low fire weather concerns overall. Scattered showers and
thunderstorms are expected today, focusing across area mountains and
west of the Rio Grande. Heavy rain and localized flooding are the
main concerns. Drier air works into the area Monday and Tuesday
limiting storm chances to mainly mountains, but a few isolated
storms will be possible across the lowlands. Mountain storms
possible thereafter, through the end of the week with temperatures
climbing back to above average. Min RH's drop each day as expected
with drier air and warmer temperatures, but will remain above
critical thresholds, and well above across area mtns. Max
Ventilation will be a mix of Good to Very Good most afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  94  74  97 /  20   0  10  10
Sierra Blanca           67  89  68  91 /  20   0   0  10
Las Cruces              69  93  69  95 /  30   0  20  10
Alamogordo              68  94  70  96 /  30  20  30  30
Cloudcroft              54  70  52  72 /  30  40  30  50
Truth or Consequences   70  91  70  93 /  30  30  40  40
Silver City             63  84  64  86 /  40  40  30  40
Deming                  68  92  68  94 /  40   0  20  10
Lordsburg               69  91  69  93 /  40  20  20  20
West El Paso Metro      72  95  73  98 /  20   0  10  10
Dell City               69  94  69  99 /  20   0   0  10
Fort Hancock            72  95  72 100 /  20   0   0  10
Loma Linda              68  89  69  90 /  20   0  10  10
Fabens                  72  94  73  98 /  20   0   0  10
Santa Teresa            71  93  71  96 /  30   0  10  10
White Sands HQ          71  93  72  94 /  30   0  20  20
Jornada Range           68  92  68  93 /  30  10  30  20
Hatch                   69  92  69  94 /  40  20  30  30
Columbus                70  93  70  95 /  30   0  10  10
Orogrande               70  94  71  95 /  30   0  10  20
Mayhill                 58  81  57  82 /  30  40  30  50
Mescalero               58  81  58  81 /  30  40  40  60
Timberon                57  79  57  80 /  30  40  20  40
Winston                 60  83  60  85 /  50  40  40  50
Hillsboro               66  91  66  92 /  40  30  30  40
Spaceport               68  91  68  92 /  40  30  30  30
Lake Roberts            58  84  58  86 /  50  40  30  40
Hurley                  65  87  64  89 /  40  30  20  30
Cliff                   64  90  63  90 /  40  40  30  40
Mule Creek              62  87  62  90 /  50  40  30  40
Faywood                 64  88  65  89 /  40  30  30  30
Animas                  67  92  68  95 /  40  20  10  10
Hachita                 67  91  67  93 /  40   0  20  10
Antelope Wells          66  91  68  93 /  40  10  10  10
Cloverdale              65  86  66  87 /  40  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through this evening for NMZ401>409.

TX...None.
&&

99/99/99
Hazardous weather outlook, Jul 26, 11:36 AM MDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1136 AM MDT Sun Jul 26 2020

NMZ401>417-TXZ418>424-271745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Sun Jul 26 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Tropical moisture will continue over our area today with some
heavy rain and local flooding still possible, especially west of
the Rio Grande Valley thanks to the moist atmosphere and wet
ground soil. Showers and thunderstorms will begin over area
mountains, moving into the lowlands through the late afternoon.
While the favored area for storms/flooding is west of the Rio
Grande River, the entire region retains the chance for rain.
Strong downburst winds will also be possible with any storm that
forms. An upper- level high over the southern Plains will begin
moving toward the area overnight, bringing in some slightly drier
air for Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The drying trend will continue on Monday and Tuesday, with a
chance of thunderstorms limited mainly to the mountains. As the
high moves to our west, even drier air will move in with the north
flow Wednesday and Thursday, with just a slight chance of
thunderstorms for the mountains. Temperatures will also climb back
above normal Wednesday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will not be needed, however we do appreciate
any rainfall or wind reports.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:37 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jul 25, 8:49 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 26, 3:52 AM MDTFlash Flood WatchEPZGrant, Hidalgo, Luna, Sierra20 hr
Jul 26, 2:16 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 26, 2:23 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 26, 3:43 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 26, 4:25 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 26, 5:08 PM MDTSpecial Weather StatementEPZSierra37 min
Jul 26, 5:13 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 26, 5:21 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 26, 5:34 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 26, 5:48 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 26, 5:59 PM MDTSpecial Weather StatementEPZSierra61 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.